Have any of you experienced unwarrented lows after a flight? It doesn't always happen on short flights (2 hours or less), but on long flights I have been experiencing highs (cgm alarms on a 240+). I bolus the high. Upon landing, I exit the plane and my bg's are in the 40's. I have experienced this several times so far over the holidays. I read that the Omnipod isn't as sensitive to 'pressure' as the corded pumps. I don't know what it is. Am I getting too much insulin with the bolus I give on the plane; should I be satisfied with a higher bg during the ride? I get off of the plane, and I need to stop for sugar before I continue. Anyone else have or cure this roller coaster problem?

Views: 324

Replies to This Discussion

On long flights to Europe or Hawaii, my two year old and his Omnipod will usually go high for two hours and then spend the next 8-10 hours spectacularly low. After the initial highs, I usually have to turn his pump off for the rest of the flight. I have no explanation.

Do you bolus the high or do you just wait it out?

I bolus the high, but nothing explains the 6-8 hours of 40'ish lows that I experience on the rest of the flight. Now I know to wait to see if I really want to bolus that high and let him ride high for a while.

Hmmm, interesting. With the lower pressure of a flight, small air bubbles (microscopic) may form inside the reservoir and tube, leading to you getting less insulin that normal.

On landing, and pressure returning to normal, the air bubbles collapse and you get more insulin than normal.

I would re-prime on attaining cruise altitude, and again on landing.

I appreciate the comments! Would Omnipod react the same way as a tubed pump with regards to pressure and bubbles?

A tubeless pump should react less than a tubed pump, but I don't know to what extent.

Interesting, but I don't see why. I guess the tube can expand or contract, but the contents are liquid and therefore not significantly compressible. (I.e. a liquid filled tube will hardly expand at all if the exterior pressure is halved.)

John Bowler

Ability to contract depends on the liquid e.g. water is very hard to compress. But bubbles can form in any liquid under low pressure, which is what we're talking about.

The tube doesn't make any difference to that; that effect is determined by the total volume of water (insulin) in the reservoir. I don't know how much a typical tubed pump holds, but the Omnipod holds 2ml, and this will will cause a *maximum* of 1.2IU insulin to be released if the insulin in the pump is saturated with air.

There are all sorts of reasons why this is an upper limit. Firstly I assumed 9000ft cabin elevation (an upper limit) and secondly I assumed inconsistent temperatures (see below) to maximise the result.

Much more important, I assume the insulin is fully aerated. I suspect this is unlikely and it is easy to prevent with a vial - just suck 30% of the air out of the vial *after* each time you fill the pod (so now the insulin is being stored at 9000ft effective altitude.)

I use a pen, not a vial, and so I don't inject air in to balance the pressure. The insulin probably isn't aerated as a result (but I don't know the manufacturing process.)

Detailed calculations:

http://www.engineeringtoolbox.com/air-solubility-water-d_639.html

Then run the calculations in the page for sea level vs 9000ft. We know the temperature is less than 98.4F, I used 77F, an underestimate (so overestimate of the dissolved gas):

Moles of gas dissolved at 2ml of water at 1 atmosphere pressure, assuming 21% Oxygen and 89% Nitrogen (I ignored the CO2; it behaves differently because it reacts with the water, replacing it with Nitrogen overestimates the total effect.)

Oxygen: 0.002 * 0.21/756.7
Nitrogen: 0.002 * 0.89/1600

The difference in moles between the Oxygen+Nitrogen dissolved at sea level (1atm) and 9000ft (about 0.714atm), using Henry's law (reference above) which says that the dissolve gas is proportional to pressure, is therefore 28.6% of what was original dissolved:

(1-0.714) * 0.002 * (0.21/756.7 + 0.89/1600) ~= 5E-7M

Volume at 98.6F (37C - overestimate) of gas assuming the ideal gas law (and from the well know 22.4l volume of 1M at STP):

http://hyperphysics.phy-astr.gsu.edu/hbase/kinetic/idegas.html

(273.15+37)/273.15*22.4l = 25.4l

So the volume of gas released is 0.012 ml, which is about 1.2IU of insulin.

Thanks for doing the maths :-)

The medtronic pump I used to use had a 3ml reservoir, so when full the effect could be even greater.

How the 1.2 units impacts you depends on your ISF. For me, 1.2 units less would cause a rise of 3mmol (54mg), but for my daughter, it would cause a rise of 14mmol (252mg) depending on the time of day.

It's 1.2IU more, not less; it corresponds to a lowering of blood sugar not a rise. The dissolved air comes out of solution and pushes extra insulin into your body.

The tiny air bubble in the reservoir that has been discussed before has the same effect; it expands with the decrease in pressure by about 40% (of the original volume). However the bubble is very small - if we assume about 1mm across that's about .1IU of insulin, so the expansion only accounts for an additional 0.04IU.

The fact that people experience highs after takeoff means this isn't the explanation. It also makes me very suspicious of the scare story that ran a while back about air travel causing some pumps to deliver extra insulin, resulting in possible lows.

John

We get highs after takeoff only for the first two hours, and then it's a constant low after that. My son's ISF was 250 on those flights. It takes a while to get to 35000 ft plus, so maybe that's the reason for the delayed low. From my understanding of this discussion, the high is probably due to an adrenaline rush and the following 8 hours of lows from the dissolved air pushing more insulin. I only put the minimum 100 units in his Omnipod because he only uses 8 units total a day.

However, after this discussion I can't see more what I can do to balance out my little one other than what I have found out - let the initial high ride and turn off the pump when his BG starts going down. I guess I can also get him to eat more with foods that have high fat and protein content.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

DHF Partners with HelpAround in an Effort to Connect People Touched by Diabetes

  Leer en español Technology has the amazing ability to ease the stress associated with diabetes; It simply makes our lives a little more bearable. That’s why we are excited to announce DHFs partnership with HelpAround. This new application will help Read on! →

La Diabetes Hands Foundation y HelpAround uniendo las personas tocadas por la diabetes

  Para nuestra comunidad de diabetes la tecnología ha venido a llenar muchos vacíos y a hacer de nuestras vidas un poco mas llevaderas. Eso mismo nos proporciona una nueva aplicación de geo-localización llamada HelpAround (Ayuda a tu alrededor). HA Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service